advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Australia:

My son was given prednisone for four days of given because of otitis externa [an external ear infection]. He took 25 mg per day for four days, was taken straight off it, and, on the fifth day, he was going to the toilet endlessly. We took him to the doctor who found he had a blood sugar of 27 mmol/L [486 mg/dl] and diagnosed type 1 diabetes. There is no family history, and we are told by his endocrinologist that the prednisone triggered the condition. Should he have been given prednisone for otitis externa? Would he have developed diabetes at all or further into his adult life? Shouldn't we have been warned that prednisone can cause first time diabetes?

Answer:

In my experience, prednisone as well as other steroids, could surely result in an high blood glucose level that is transient. Typically, when the administration of the drug is suspended, within some days the blood glucose levels return to normal. In the case of your son, if I understood well your letter, diabetes is now established.

I think that the steroid therapy could have only precipitated a situation just instable for itself and that would have probably appeared all the same only in a little longer time (weeks, months perhaps). Surely you have to be warned that steroids can cause hyperglycemia.

AS

[Editor's comment: Either the infection or the prednisone, or more likely both, played some role in the uncovering of the diabetes. But the predisposition had been there beforehand, and it's really not worth trying in hindsight to figure out whether it was one or the other or both. WWQ]

DTQ-20030827205116
Original posting 31 Aug 2003
Posted to Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.